How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18135
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I have diabetes. I was put on Invokana a month ago. One of

Customer Question

I have diabetes. I was put on Invokana a month ago. One of the side effects of the drug is thirst, dehydration and I think kidney issues. I am constantly thirsty now (never was before). So I am drinking between 12 to 14 - 8 ounce glasses a day. Should I be concerned? Should I call my doctor?
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: Invokana and Metformin (Diabetes), Valsartan (high blood pressure), Atorvastatin (Cholesterol), and anxiety med that helps me fall asleep (I can't remember what is it.
JA: How long have you been dealing with this? Is there anything in particular that seems to make the symptoms better or worse?
Customer: The symptoms started when I started taking Invokana a month ago. Except for being thirsty nothing else has changed. My blood pressure is still normal. My blood glucose has stayed the same. I just wondered if I was drinking too much water and forcing my kidneys to work harder. I didn't know if this was abnormal and I needed to call my doctor or wait till I see him again in two months. I don't want to bother him if I'm just being paranoid or a hypochondriac.
JA: Anything else in your medical history you think the doctor should know?
Customer: No.
Submitted: 2 months ago.
Category: Medical
Expert:  Dr. D. Love replied 2 months ago.

Hello from JustAnswer.

The thirst is a natural response to how this medicine works. The medicine prevents the kidneys from absorbing all the glucose that is filtered, so that there is a loss of glucose int he urine and less glucose in the blood stream. As more glucose gets into the urine, it will cause fluid content of the urine to increase, so that there is also an excess loss of fluid through the kidneys. As your body loses fluid, it will stimulate thirst, and you will need to drink more fluids to maintain balance.

It is worth noting that it is the increased fluid volume of the urine that is causing the thirst. It is not that drinking more fluids will make the kidneys work harder.

The mere fact that you are losing fluids in the urine, resulting in greater thirst and drinking more fluids is not a problem that requires contacting your doctor. However, if the loss of fluids is so bad that you are unable to keep up with the increased fluid demands and become dehydrated, that would be a problem, and would be a reason to contact your doctor. The best way to keep tract of fluid status is to check your weight on a daily basis. If your weight decreases by 5-10% of your baseline weight, then that would be the point at which you should contact your doctor. Also, if there are other signs of dehydration, such as lightheadedness, a low blood pressure, or a rapid heart beat, that would also be a reason to contact your doctor. In addition, if the thirst and demand for fluids is so bad that it is interfering with your life or job, so that the side effect is too bothersome for you, that would also be a reason to contact your doctor.

Over time, if your blood glucose and HgbA1c does not improve with the Invokana, it is also a reasonable argument that continuing the drug for no real improvement in blood sugar control is not worth the side effect. But that assessment will take some time to determine.

If I can provide any additional information, please let me know.

Expert:  Dr. D. Love replied 2 months ago.

Please let me know if I can provide any further assistance.